Illinois, 2015Hail and Damaging Winds in Illinois, April 9, 2015
April 9, 2015 · NWS LSX · 6 events in 3 counties and zones
Storms developed ahead of a frontal boundary. Some of the storms were severe producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed ahead of a frontal boundary. Some of the storms were severe producing damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 9, 4:44 PM CST, 51 minutes earlier.
Area forecast discussion, Apr 9, 4:44 PM CST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
544 PM CDT Thu Apr 9 2015
.SHORT TERM: (Through Late Tonight)
Issued at 333 PM CDT Thu Apr 9 2015
Scattered thunderstorms have developed along and ahead of the
advancing cold front from south central IA thru western MO into
northeast OK. The best combination of deep layer shear AOA 40 kts
and CAPE is basically north of I-70 and especially across far
northern MO into southern IA, and this is where the best
organization and supercell structures have been observed. Present
indications are that coverage of storms should increase through
the remainder of the afternoon and into the evening with the
advancing cold front as large scale ascent associated with the
ejecting upstream shortwave overspreads the region. A mixed mode
of storms is expected with more persistent supercell structures
most likely still along and north of I-70 where increasing deep
layer shear will be present in association with the mid level jet.
Deep layer shear is unidirectional which does not bode well for a
good tornado threat, but if we can get some locallized backing of
the surface winds the threat may increase, especially across
northeast MO into west central IL closer to the track of the
surface low. Otherwise the main threat is large hail and locally
damaging winds. I have trimmed back the flash flood watch to
generally St. Louis south and east through mid evening. Storm
motion at 50+ mph suggests a rather low heavy rain threat. All the
storms should be east of the CWA by 03z or so with gusty west
winds in the wake of the front and a period of post-frontal
stratus persisting for a good portion of the tonight period.
Glass
.LONG TERM: (Friday through Next Thursday)
Issued at 350 PM CDT Thu Apr 9 2015
Cyclonic flow will persist across the area Friday in the wake of
the cold front and attendant cyclone and mixing should contribute
to some gusty west winds, especially across the northern half of
the CWA. Not expecting much in the way of clouds and while temps
will be cooler, I prefer the warmer of the MOS guidance. A
secondary cold front will settle southward through the region on
Friday night with high pressure building thru the upper/mid MS
valley and into southern IL by 12z Sat. This surface high will
slowly retreat on Saturday allowing for seasonable temperatures.
The next period of unsettled weather will unfold in the Saturday
night through Sunday night time frame. Intensifying southerly flow
on the western periphery of the retreating surface high and in
association with falling surface pressures across the plains will
lead to the northward return of moisture. Initially the
surface/PBL based moisture will stay to our west on Saturday
night, however a veering South-southwesterly LLJ late Saturday
night into early Sunday morning will bring elevated moisture
return into western and central MO. This moisture advection and
the moisture convergence along with large scale ascent associated
with a migrating disturbance aloft should produced a complex of
showers and thunderstorms into at least western MO overnight
Saturday, which could push into western sections of the CWA by
daybreak Sunday. Convective trends which can be dominated on the
mesoscale are always hard to gage several days in advance, but if
the previously mentioned scenario is accurate, a east-southeast
moving complex of showers and thunderstorms will impact the CWA on
Sunday. The greatest threat would be central MO and I have boosted
pops into the high chance range. Showers and thunderstorms look
likely across much of the area on Sunday night as the next cold
front moves across the area with an environment characterized by
weak instability and rather steep lapse rates aloft.
A fairly active period with multiple days of storm potential
exists during the extended period from Tuesday through Thursday.
First an upper low/trof will be weakening as it moves northeastward
through the southern/central Plains into MS Valley by early Wed in
conjunction with a lifting warm front and low level moisture
return. Later in the period a deep trof will move out of the
western U.S./Rockies and into the MS valley.
Glass
&&
.AVIATION: (For the 00z TAFs through 00z Friday Evening)
Issued at 513 PM CDT Thu Apr 9 2015
A cold front extending from near UIN southwest to just west oF COU
will move through the St Louis metro area around 00Z Friday.
Thunderstorms will move through the St Louis metro area between
00-01Z Friday. Post frontal, MVFR cigs will move through UIN and
COU this evening and may graze the St Louis metro area later this
evening and into the overnight hours. Strong and gusty swly
surface winds in the St Louis metro area will veer around to a wly
direction early this evening after fropa. The surface wind should
weaken some late tonight. Little cloud cover on Friday, maybe few
diurnal cumulus clouds in the afternoon. A weak, dry secondary
cold front will move southeastward through the area Friday
afternoon.
Specifics for KSTL: Fast moving storms will move through the STL
area until 01Z early this evening. Strong and gusty s-swly surface
wind will veer around to a wly direction early this evening after
fropa. The wind speeds should weaken some late tonight, but then
may pick up a little bit again late Friday morning into the early
afternoon. The southern fringe of MVFR, post frontal stratus or
stratocumulus clouds may briefly move through STL late this
evening into the overnight hours. Little cloud cover expected
Friday and Friday evening, maybe a few diurnal cumulus clouds
Friday afternoon. Surface winds will become light Friday evening
after the passage of a weak secondary cold front, as a surface high
moves into northeast MO and west central IL.
GKS
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH until 11 PM CDT this evening FOR Jefferson MO-
St. Charles MO-St. Francois MO-St. Louis City MO-St. Louis
MO-Ste. Genevieve MO-Washington MO.
IL...FLASH FLOOD WATCH until 11 PM CDT this evening FOR Bond IL-
Clinton IL-Fayette IL-Madison IL-Marion IL-Monroe IL-
Randolph IL-St. Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Apr 9, 3:29 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT THU APR 9 2015
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
429 PM CDT THU APR 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY ACROSS EASTERN MISSOURI AND WEST CENTRAL AND
SOUTH CENTRAL ILLINOIS THIS EVENING. SOME OF THE THUNDERSTORMS WILL
BE SEVERE AND CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND
GUSTS...AND ISOLATED TORNADOES.
IN ADDITION...LOCALLY HEAVY RAINFALL FROM THE THUNDERSTORMS IS
ALSO POSSIBLE THROUGH THIS EVENING AND A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR PORTIONS OF EAST CENTRAL MISSOURI AND
SOUTHWEST ILLINOIS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE CHANCE FOR THUNDERSTORMS RETURNS SUNDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY OBSERVED SEVERE WEATHER AS
WELL AS RAINFALL AMOUNTS OVER ONE INCH THROUGH TONIGHT.
GLASS
In the hours before
Local storm report, Apr 9, 5:20 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
620 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL CUBA 38.06N 91.40W
04/09/2015 E0.25 INCH CRAWFORD MO TRAINED SPOTTER
&&
GOSSELINLocal storm report, Apr 9, 5:21 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
621 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG WINFIELD 39.00N 90.74W
04/09/2015 LINCOLN MO AMATEUR RADIO
LIMBS DOWN WITH HAIL AS LARGE AS PENNIES.
&&
FUCHSLocal storm report, Apr 9, 5:24 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
624 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 4 E TROY 38.98N 90.90W
04/09/2015 E1.25 INCH LINCOLN MO TRAINED SPOTTER
WIND WAS MODERATE AND NOT DAMAGING.
&&
FUCHSLocal storm report, Apr 9, 5:31 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
631 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL WHITE HALL 39.44N 90.40W
04/09/2015 E0.25 INCH GREENE IL TRAINED SPOTTER
&&
GKSLocal storm report, Apr 9, 5:33 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
633 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG TROY 38.98N 90.98W
04/09/2015 LINCOLN MO AMATEUR RADIO
NUMEROUS POWER LINES DOWN FORCED THE CLOSING OF HIGHWAY
47 AT THE JUNCTURE OF HIGHWAY H AND HIGHWAY J.
&&
FUCHSLocal storm report, Apr 9, 5:35 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
635 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM WALL CLOUD ORCHARD FARMS 38.88N 90.45W
04/09/2015 ST. CHARLES MO AMATEUR RADIO
WALL CLOUD WITH NO ROTATION AT THE INTERSECTION OF HWY
94 AND HWY H.
&&
FUCHSHail, Jersey
- When
- April 9, 5:35 PM CST to 5:45 PM CST
- Where
- Jersey County, 0.98 mi W of Otterville to 1.05 mi S of Jerseyville
- Measured
- 2.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.051, -90.398
Large hail fell in a swath from Otterville to Jerseyville. The largest stones were 2.25 inches in diameter.
Thunderstorm Wind, Jersey
- When
- April 9, 5:41 PM CST
- Where
- Jersey County, 3.1 mi S of Jerseyville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.075, -90.318
Sixty mile per hour winds caused large hail to break a window on a house 3 miles south of Jerseyville.
Hail, Macoupin
- When
- April 9, 5:50 PM CST to 6:15 PM CST
- Where
- Macoupin County, 1.96 mi NNW of Brighton to 0.06 mi NW of East Gillespie
- Measured
- 3 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.057, -90.142
A swath of large hail fell across Macoupin County from the Brighton area to Dorchester then into Gillespie. Most of the hail was between an inch and two inches with three inch diameter hail reported in Gillespie.
Thunderstorm Wind, Macoupin
- When
- April 9, 5:55 PM CST to 6:15 PM CST
- Where
- Macoupin County, 1.02 mi NW of Brighton to 0.81 mi SSW of East Gillespie
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.040, -90.144
Thunderstorm winds blew down power lines in Brighton. In Shipman, the winds caused siding and window damage from wind driven one inch diameter hail. In the Benld and Staunton areas, several trees were blown down.
Hail, Madison
- When
- April 9, 6:10 PM CST
- Where
- Madison County, Godfrey
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.950, -90.180
Hail, Macoupin
- When
- April 9, 6:25 PM CST
- Where
- Macoupin County, 0.27 mi E of Bunker Hill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.030, -89.945
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 9, 20152 deaths · 11 injured · $19 million · EF4 · 29 events
- Rip Current in Alabama, April 9, 20152 deaths · 1 event
- Tornadoes and Flash Flood in Texas, April 9, 2015$1.6 million · EF2 · 13 events
- Flash Flooding and Hail in North Carolina, April 9, 20151 death · $25,000 · 1 in hail · 5 events
- Lightning Strike in North Carolina, April 9, 20151 death · 1 event
- Hail and Damaging Winds in Pennsylvania, April 9, 2015$210,000 · 1.5 in hail · 36 events
- Flash Flooding and Hail in Ohio, April 9, 2015$279,000 · 2.75 in hail · 24 events
- Tornadoes and Hail in Illinois, April 9, 2015$103,000 · EF0 · 38 events
- Hail and Damaging Winds in West Virginia, April 9, 2015$247,000 · 52 kt wind · 13 events
- Tornadoes and Flash Flood in Iowa, April 9, 2015$20,000 · EF1 · 21 events
- Hail and Damaging Wind in North Carolina, April 9, 2015$105,000 · 1 in hail · 7 events
- Tornadoes and Hail in Missouri, April 9, 2015$92,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588927, 588929, 588948, 588951, 588952, 588949.